Nebraska, 2014

Hail and Damaging Wind in Nebraska, August 29, 2014

August 29, 2014 · NWS GID · 4 events in 2 counties and zones

A few rounds of convection affected parts of South Central Nebraska on this Friday, one earlier in the day that produced locally heavy rainfall in far-eastern counties and another later in the afternoon that featured an isolated severe storm over Hall County. Starting with the later round, a small cluster of fairly weak storms started developing in northern portions of the area (primarily…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
$4.0 million
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A few rounds of convection affected parts of South Central Nebraska on this Friday, one earlier in the day that produced locally heavy rainfall in far-eastern counties and another later in the afternoon that featured an isolated severe storm over Hall County. Starting with the later round, a small cluster of fairly weak storms started developing in northern portions of the area (primarily Greeley-Nance-Howard counties) at mid-day, slowly sinking southward. As time went by, afternoon heating/destabilization led to intensification along the southwest flank of this storm cluster, resulting in two small severe storms that merged together as they drifted southward through Hall County between 3 pm and 430 pm CDT. There were a few reports of quarter size hail along with estimated 60 MPH gusts just southwest of Grand Island, but this storm steadily weakened and dissipated as it crossed eastern Adams County. Later in the evening, a few more strong storms rumbled into northwestern counties such as Valley and Greeley, but they remained sub-severe. Turning back to earlier in the day, a rather narrow, north-south oriented line of non-severe storms initially blossomed near the Highway 81 corridor from Polk County southward into Thayer County between 730-900 am CDT and persisted for several hours before dissipating early in the afternoon. Though most affected areas received less than 2 inches of rain, a particularly intense and narrow band set up directly over Osceola where the NWS cooperative observer tallied 3.17, most of which fell in two hours between 830-1030 am CDT and promoted minor flooding in the area.

In the mid and upper levels, both rounds of convection were sparked by the passage of a shortwave trough slowly shifting east from central Nebraska into western Iowa over the course of the day. The early round of heavy-rain producing storms near Highway 81 focused along a convergent zone in the heart of the trough axis, while the isolated severe storm during the afternoon occurred within a northwesterly-flow regime just behind the departing mid level trough axis and also along a weak surface trough. Although the mesoscale environment was not overly-supportive of severe weather, the combination of mixed-layer CAPE around 1000 J/kg and fairly weak 0-6 kilometer deep layer shear up to 30 knots proved sufficient enough for the brief, isolated threat.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 29, 4:58 AM CST, 2 hours 32 minutes earlier.

Area forecast discussion, Aug 29, 4:58 AM CST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
558 AM CDT FRI AUG 29 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 505 AM CDT FRI AUG 29 2014

THE MAIN FOCUS FOR THIS FORECAST WILL BE DETERMINING THE CHANCE OF
SHOWERS AND THUNDERSTORMS. THIS IS A TOUGH CALL. A WELL-DEFINED MID-
LEVEL SHORTWAVE TROUGH IS MAKING ITS WAY THROUGH THE HIGH/CENTRAL
PLAINS EARLY THIS MORNING WITH SOME SHOWER ACTIVITY LINGERING IN OUR
EAST NEAR A SLOWLY MOVING SURFACE TROUGH. THERE IS AGREEMENT AMONG
THE MAJORITY OF MODELS THAT THERE WILL BE REDEVELOPMENT OF
CONVECTION TODAY AS INSTABILITY INCREASES...ESPECIALLY ALONG THE
NEARLY STATIONARY SURFACE TROUGH IN OUR EASTERN CWA. THIS SHOULD BE
THE FIRST PLACE WE GET REDEVELOPMENT WITH INCREASING INSTABILITY
TODAY. THE BIG PROBLEM LIES IN WHERE MORE CONVECTION MAY OCCUR BY
LATE AFTERNOON AND EVENING. THERE LOOKS LIKE THERE IS A SMALL
PERTURBATION BEHIND THE MAIN AXIS OF THE MID-LEVEL TROUGH...WHICH
COULD LEAD TO MORE PRECIPITATION CHANCES EXTENDING INTO THE EVENING
FOR MUCH OF THE CWA. ALL MODEL SOLUTIONS FINALLY CLEAR US OF ANY
PRECIPITATION AFTER MIDNIGHT.

AS FAR AS SEVERE WEATHER IS CONCERNED...WE WILL NOT HAVE ENOUGH WIND
SHEAR TO SUPPORT SEVERE WEATHER. WE WILL TOP OUT IN THE 15 TO 20 KT
RANGE IN THE LOWEST 6 KM...AND THE BEST CAPE WILL REMAIN IN OUR FAR
EAST...PROBABLY TOPPING 1000 J/KG IN OUR EASTERN TIER OF COUNTIES.
THIS MAY BE ENOUGH FOR A STRONG STORM...BUT THAT IS ABOUT ALL THAT I
WOULD ANTICIPATE.

I SIDED MORE WITH NAM FOR HIGHS TODAY AND CONSRAW FOR LOWS
TONIGHT.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 505 AM CDT FRI AUG 29 2014

NOW THAT THIS FIRST SLOW-MOVING MID/UPPER LEVEL TROUGH IS IN THE
PROCESS OF DEPARTING STAGE-RIGHT OVER THE NEXT 24 HOURS...THE
OBVIOUS HIGHLIGHT OF THIS 6-DAY LONG TERM PERIOD IS SQUARELY
FOCUSED ON THE POTENTIALLY FAIRLY-DECENT-BY-AUGUST-STANDARDS RISK
OF SEVERE STORMS IN THE LATE SUNDAY AFTERNOON-EVENING TIME FRAME.
GIVEN THIS EVENT IS STILL ABOUT 60 HOURS OUT...THERE IS STILL
PLENTY OF WIGGLE ROOM IN THE MODEL WORLD FOR THE TIMING/LOCATION
TO CHANGE AT LEAST SLIGHTLY...BUT THE 00Z OR 06Z RUNS OF THE
NAM/GFS/ECMWF ARE ALL IN PRETTY DECENT AGREEMENT ON THE KEY
FEATURES AT THIS POINT. ALTHOUGH THIS EVENT APPEARS POTENTIALLY
POTENT BY AUGUST STANDARDS ESPECIALLY IN TERMS OF A DAMAGING
WIND/HAIL THREAT...WITH MAYBE AT LEAST A LIMITED TORNADO RISK AS
WELL...ITS IMPORTANT NOT TO GET TOO CARRIED AWAY AS AT THIS POINT
ITS ONLY A BASELINE SLIGHT RISK PER SPC ON THE NEW DAY 3 OUTLOOK.
HYDRO-WISE FOR THIS EVENT...OBVIOUSLY THE POTENTIAL FOR AT LEAST A
BRIEF SHOT OF HEAVY RAIN TO PARTS OF THE AREA AS AUGUST GIVES WAY
TO SEPTEMBER MAY NOT BE ALL THAT WELCOME...BUT FORTUNATELY THIS
SYSTEM APPEARS FAIRLY PROGRESSIVE AND THE MAJORITY OF THE CWA
SHOULD IN THEORY AVERAGE AROUND 1 INCH OR LESS OF RAIN.

BESIDES THE POTENTIAL SUNDAY SEVERE WEATHER RISK...ITS OVERALL
LOOKING LIKE A FAIRLY QUIET 6-DAY PERIOD...AS IN FACT THE ONLY
OFFICIAL 20 PERCENT-OR-HIGHER MENTIONS OF PRECIP ARE CONFINED TO
LATE SATURDAY NIGHT-SUNDAY NIGHT...AND THEN AGAIN MONDAY NIGHT
WITH ANOTHER QUICK-HITTING DISTURBANCE THAT SHOULD NOT HAVE AS
MUCH INSTABILITY TO WORK WITH AS THE SUNDAY ONE. BEYOND MONDAY
NIGHT...THE REST OF THE OFFICIAL FORECAST THROUGH THURSDAY HAS
BEEN KEPT DRY AT LEAST FOR NOW...A SCENARIO THAT IS FAIRLY WELL
SUPPORTED BY ESPECIALLY THE LATEST ECMWF...ALTHOUGH THE LATEST GFS
SUGGESTS A BIT MORE IN THE WAY OF POTENTIAL OFF-AND-ON FUTURE
RAIN CHANCES MAINLY IN THE SOUTHEAST/EASTERN CWA.

TEMP-WISE...NO MAJOR FLUCTUATIONS ANTICIPATED AT THIS TIME...AS
READINGS BOUNCE AROUND GENERALLY NEAR TO SLIGHTLY ABOVE NORMALS.
VERY LITTLE CHANGE WAS MADE TO MOST HIGHS/LOWS...WITH THE
SOMEWHAT MORE NOTABLE TWEAKS BEING A 2-3 DEGREE UPWARD NUDGE TO
SUNDAY HIGHS AND COMPARABLE DOWNWARD NUDGE TO SUNDAY NIGHT LOWS.
AFTER A BIT OF A COOLER RECENT STRETCH FOR MUCH OF THE
CWA...THINGS TREND A BIT WARMER...WITH NEB HIGHS ON MOST DAYS
AIMED INTO THE MID-UPPER 80S AND KS HIGHS INTO THE UPPER 80S LOW
90S. AT LEAST FOR NOW...THE OVERALL-COOLEST DAY APPEARS TO BE
MONDAY AND THE WARMEST DAYS A FAIRLY CLOSE CALL BETWEEN SUNDAY AND
THURSDAY.

GETTING INTO SOME METEOROLOGICAL DETAIL IN 24+ HOUR BLOCKS:

SATURDAY-SATURDAY NIGHT...THE LOCAL AREA EXPERIENCES A BRIEF
PERIOD OF SHORTWAVE RIDGING IN BETWEEN THE DEPARTING DISTURBANCE
OVERHEAD NOW...AND THE NEXT MORE PROGRESSIVE/ENERGETIC TROUGH
SLIDING EAST-SOUTHEAST OUT OF THE NORTHWEST CONUS. ALTHOUGH
SUPPOSE A ROGUE VERY LIGHT SHOWER/SPRINKLE IS NOT COMPLETELY OUT
OF THE QUESTION SAT MORNING...THE OVERWHELMING EVIDENCE IS FOR A
DRY...MOSTLY SUNNY AND SEASONABLY WARM AUGUST DAY WITH BREEZES
ONLY AVERAGING 5-15 MPH OUT OF THE SOUTH-SOUTHEAST. ON SATURDAY
NIGHT...KEPT THE EVENING HOURS DRY BEFORE KEEPING ONLY A SLIGHT
CHANCE OF A SHOWERS/NON-SEVERE THUNDERSTORMS LATE IN THE NIGHT AS
THE LEADING EDGE OF DISTURBANCES FROM THE INCOMING SYSTEM ENTER
THE AREA AND INTERACT WITH A STRENGTHENING LOW LEVEL JET.
CONFIDENCE IS FAIRLY LOW ON COVERAGE AS ALTHOUGH THERE WILL LIKELY
BE A LITTLE ACTIVITY AROUND...IT DOESN/T LOOK VERY WIDESPREAD.

SUNDAY-SUNDAY NIGHT...AS MENTIONED THIS IS CLEARLY THE MAIN SHOW
FOR POTENTIAL SEVERE WEATHER AS THE MAIN TROUGH AND SEASONABLY
STRONG UPPER LEVEL JET STREAK RACE OUT OF THE CENTRAL ROCKIES AND
INTO THE NEB/SD/IA AREA OVER THE COURSE OF THESE 24 HOURS. AT THE
SURFACE...SOUTHERLY BREEZES WILL CRANK UP A BIT AHEAD OF A COLD
FRONT THAT APPEARS TO BE INVADING THE WESTERN CWA BY MID-LATE
AFTERNOON BEFORE CLEARING THE AREA DURING THE EVENING. ALTHOUGH
MESOSCALE DETAILS ARE FAR FROM SETTLED...THE 06Z NAM DEPICTION OF
POTENTIALLY 3000+ J/KG MIXED LAYER CAPE IN THE PRESENCE OF 35-45KT
OF DEEP LAYER SHEAR IS A BIT CONCERNING FOR THIS TIME OF YEAR AND
MORE CLOSELY RESEMBLES A JUNE SETUP. TIME WILL TELL IF INITIAL
STORMS MAY STAY ISOLATED LONG ENOUGH TO YIELD AT LEAST A MARGINAL
TOR THREAT...BUT IF NOTHING ELSE THE PROGRESSIVE NATURE OF THE
SYSTEM COULD EASILY FORCE A SEVERE SQUALL LINE WITH DAMAGING
WINDS. POPS WERE HELD IN 40-50 PERCENT CHANCE CATEGORY PRIOR TO
00Z/7PM...BUT HAVE NOW INTRODUCED 60 PERCENT LIKELIES IN EASTERN
ZONES DURING THE EVENING BEFORE RAMPING DOWN AS PRECIP EXITS
POST-MIDNIGHT.

MONDAY DAYTIME-TUESDAY NIGHT...THESE 48 HOURS ARE LOOKING MOSTLY
DRY UNDER SEASONABLY STRONG QUASI-ZONAL FLOW ALOFT...WITH THE
MAIN EXCEPTION BEING MONDAY NIGHT AS ESPECIALLY THE ECMWF IS
BRINGING ANOTHER QUICK-MOVING WAVE ACROSS NEB/SD/IA...BRINGING
ANOTHER SHOT OF SHOWERS/STORMS WITH LIKELY A LOWER SEVERE THREAT.
POPS ARE ONLY 20 PERCENT SLIGHTS AT THIS TIME.

WEDNESDAY DAYTIME-THURSDAY DAYTIME...LEFT THESE LAST 36 HOURS OF
THE FORECAST DRY AS LARGE-SCALE FORCING REMAINS FAIRLY NEGLIGIBLE
AS THE CENTRAL PLAINS APPEARS TO REMAIN WELL SOUTH-SOUTHEAST OF
THE MAIN JET AXIS DRAPED ACROSS THE NORTHWEST/NORTH CENTRAL
CONUS...AND WITHIN THE TRANSITION ZONE BETWEEN A LARGE SCALE
SOUTHERN CONUS RIDGE AND NORTHWESTERN CONUS TROUGH.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 550 AM CDT FRI AUG 29 2014

VFR CONDITIONS ARE FORECAST...BUT THUNDERSTORMS WILL BE POSSIBLE
FOR MUCH OF THE AFTERNOON INTO THE EVENING. WIND WILL REMAIN
LIGHT AND SKY COVER WILL REMAIN MID-HIGH LEVEL.  WE COULD GET A
THUNDERSHOWER DURING THE DAY FRIDAY ASSOCIATED WITH A PASSING
TROUGH AXIS...BUT CHANCES ARE FAIRLY LOW AND TIMING IS DIFFICULT
TO DETERMINE. ANY FOG CHANCES SHOULD REMAIN EAST.

&&

.CLIMATE...
ISSUED AT 505 AM CDT FRI AUG 29 2014

SINCE THIS AUGUST RAINFALL BLURB WAS UPDATED 4 DAYS AGO...MONTHLY
TOTALS HAVE GOTTEN EVEN MORE IMPRESSIVE ACROSS MOST OF THE
CWA...AS THE MAJORITY OF THE 30-COUNTY AREA IS ON TRACK TO FINISH
WITH 5+ INCHES FOR THE MONTH...AND AT LEAST SMALLER LOCALIZED
POCKETS OF 8+ INCHES. PUT ANOTHER WAY...A SOLID 200-300 PERCENT OF
AUGUST NORMALS FOR MANY PLACES. HERE ARE A FEW AUGUST-TO-DATE
RAINFALL DETAILS ABOUT THREE OFFICIAL OBSERVATION SITES WITHIN OUR
CWA...INCLUDING OUR PRIMARY CLIMATE RECORD SITES GRAND
ISLAND/HASTINGS AIRPORTS:

- YORK 3N (OFFICIAL NWS COOPERATIVE OBSERVER): WITH 11.46 INCHES
SO FAR THIS MONTH YORK HAS ALREADY ACHIEVED ITS OUTRIGHT-WETTEST
AUGUST ON RECORD OUT OF 121 AVAILABLE YEARS DATING TO 1893. THIS
ECLIPSED THE PREVIOUS AUGUST MARK OF 10.03 INCHES IN 1977.

- HASTINGS AIRPORT: WITH 7.54 INCHES SO FAR THIS MONTH...HASTINGS
HAS MOVED INTO 6TH-PLACE OUT OF 120 YEARS DATING TO 1895...BUT WOULD
NEED AT LEAST 2.33 MORE INCHES TO TOP THE CURRENT MAX AUGUST RAIN
OF 9.86 INCHES IN 1903.

- GRAND ISLAND AIRPORT: WITH 5.85 INCHES SO FAR THIS MONTH...GRAND
ISLAND HAS CREPT UP TO 9TH-PLACE OUT OF 119 YEARS DATING TO 1896.
HOWEVER...THIS IS STILL 2.88 INCHES SHORT OF THE CURRENT TOP SPOT
OF 8.73 INCHES IN 1977.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...HEINLEIN
LONG TERM...PFANNKUCH
AVIATION...HEINLEIN
CLIMATE...PFANNKUCH
Hazardous weather outlook, Aug 29, 4:34 AM CST, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
534 AM CDT FRI AUG 29 2014

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
301200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
534 AM CDT FRI AUG 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

NON-SEVERE THUNDERSTORMS ARE POSSIBLE THIS MORNING FOR MUCH OF THE
OUTLOOK AREA. A STRONG THUNDERSTORM IS POSSIBLE THIS AFTERNOON AND
EVENING...MAINLY ALONG AND EAST OF HIGHWAY 14 IN SOUTH CENTRAL
NEBRASKA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

LATE SATURDAY NIGHT INTO SUNDAY MORNING...A SLIGHT CHANCE OF NON-
SEVERE THUNDERSTORMS RE-ENTERS THE PICTURE.

THEN...A BETTER CHANCE OF MORE WIDESPREAD AND POTENTIALLY SEVERE
THUNDERSTORMS ARRIVES FOR SUNDAY AFTERNOON INTO SUNDAY NIGHT...WITH
THE MAIN SEVERE WEATHER RISK LIKELY CENTERED DURING THE 4 PM TO
MIDNIGHT TIME FRAME. ALTHOUGH UNCERTAINTY REMAINS REGARDING EXACTLY
WHICH PORTIONS OF THE OUTLOOK AREA MAY BE MOST AFFECTED...THIS
APPEARS TO BE A FAIRLY DECENT RISK OF SEVERE THUNDERSTORMS BY AUGUST
STANDARDS...WITH THREATS INCLUDING DAMAGING WINDS UP TO AROUND 70
MPH...HAIL UP TO AROUND GOLF BALL SIZE AND PERHAPS A FEW TORNADOES.

AN ADDITIONAL CHANCE FOR THUNDERSTORMS ARRIVES FOR MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

HEINLEIN/PFANNKUCH

The radar

The Omaha radar (KOAX), 100 km away, was scanning. The volume nearest the first event began at 13:31 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Polk

When
August 29, 7:30 AM CST to 11:00 AM CST
Where
Polk County, Osceola
Reported by
COOP Observer
Coordinates
41.180, -97.550

An NWS cooperative observer reported a storm-total rainfall of 3.17 inches, the majority of which fell between 830-1030 am CDT. Law enforcement reported some minor flooding in the immediate Osceola area.

Hail, Hall

When
August 29, 2:35 PM CST
Where
Hall County, 3.22 mi ENE of Alda
Measured
1 in hail
Reported by
Public
Coordinates
40.893, -98.416

Quarter size hail occurred near the intersection of Highway 30 and Engleman Road. This report was received via Facebook.

Hail, Hall

When
August 29, 3:01 PM CST
Where
Hall County, 5.09 mi SSW of Alda
Measured
1 in hail
Property damage
$150,000
Crop damage
$2.0 million
Reported by
Public
Coordinates
40.799, -98.494

Estimated wind gusts of 60 mph were also reported with the quarter size hail. This was reported by the general public driving on Interstate 80 and was relayed by law enforcement.

Thunderstorm Wind, Hall

When
August 29, 3:01 PM CST
Where
Hall County, 5.08 mi SSW of Alda
Measured
52 kt (60 mph) estimated gust
Property damage
$150,000
Crop damage
$2.0 million
Reported by
Public
Coordinates
40.799, -98.493

Quarter size hail also occurred along with the estimated 60 mph wind gusts reported the public driving on Interstate 80. This report was relayed by law enforcement.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542519, 541046, 541045, 541047.